Alert archive / Rhode Island / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 89, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 17, 2019, 2:29 PM EDT for Kent County, Washington County, Rhode Island. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2019, 2:29 PM EDT (18:29 UTC)
- Expired
- Aug 17, 2019, 3:07 PM EDT
- In force
- 38 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kent County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 75 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted.
193
WUUS51 KBOX 171829
SVRBOX
RIC003-009-171930-
/O.NEW.KBOX.SV.W.0089.190817T1829Z-190817T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
229 PM EDT Sat Aug 17 2019
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Washington County in Rhode Island...
Southwestern Kent County in Rhode Island...
* Until 330 PM EDT.
* At 229 PM EDT, a severe thunderstorm was located over Hopkinton, or
12 miles northeast of Mystic, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Quarter sized hail is possible. Expect damage to trees
and power lines.
* Locations impacted include...
Coventry, South Kingstown, North Kingstown, Westerly, Narragansett,
Hopkinton, Charlestown, Richmond, Exeter, West Greenwich,
Voluntown, Norwich--New London and North Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4140 7185 4141 7184 4142 7181 4142 7180
4160 7179 4171 7167 4147 7143 4133 7177
TIME...MOT...LOC 1829Z 227DEG 8KT 4146 7179
HAIL...1.00IN
WIND...60MPH
$$
NMB1 follow-up statement
304
WWUS51 KBOX 171907
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
307 PM EDT Sat Aug 17 2019
RIC003-009-171914-
/O.CAN.KBOX.SV.W.0089.000000T0000Z-190817T1930Z/
Washington RI-Kent RI-
307 PM EDT Sat Aug 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON AND SOUTHWESTERN
KENT COUNTIES IS CANCELLED...
The storm which prompted the Severe Thunderstorm Warning has
weakened below severe limits. Hail and damaging wind no longer pose
an immediate threat to life or property. Therefore, the Severe
Thunderstorm Warning has been cancelled.
However heavy rainfall is still occurring. A Flash Flood Warning
remains in effect over Washington County and south central Kent
County in Rhode Island until 445 pm.
LAT...LON 4140 7185 4141 7184 4142 7181 4142 7180
4160 7179 4171 7167 4147 7143 4133 7177
TIME...MOT...LOC 1858Z 227DEG 8KT 4151 7171
$$
NMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:59 PM EDT, 30 minutes earlier.
Area forecast discussion, Aug 17, 1:59 PM EDT, 30 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 159 PM EDT Sat Aug 17 2019 .SYNOPSIS... Mainly dry, seasonable conditions continue today, with a chance for showers and an isolated thunderstorm north and west. Humid, hot conditions return Sunday, with an increasing risk for some showers and thunderstorms. These conditions continue through midweek, when a cold front will sweep through. Drier and not as warm late next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 150 PM update... Widely scattered showers developing across central MA into N CT with an isold t-storm across SE CT. MLCAPEs around 1000 J/kg with 0-6km shear 25-30 kt. Expect widely scattered convection to continue to develop in the interior through the afternoon given marginal instability in place. However, best forcing will remain to the west assocd with the approaching shortwave. This is where a few strong to severe storms are possible. A line of weakening convection may spill into western MA this evening as shortwave energy lifts to the north. Patchy low clouds will persist near the coast. Highs upper 70s to lower 80s, with some mid 80s CT valley. But cooler along the coast. Rather humid with dewpoints upper 60s to lower 70s. Previous discussion... Low clouds and patchy coastal fog persists across SNE this morning. High pres E of New Eng with moist low level SE flow in place will result in slow improvement through the afternoon. Expect partial sunshine developing in the interior, but clouds may hang tough near the coast for much of the day. Temps should reach 80-85 in the CT Valley, and 75-80 across much of the rest of SNE, except a bit cooler along the immediate coast. A few showers have developed across coastal CT and LI sound where MUCAPEs up to 500 J/kg. May see a brief shower/t-storm through midday across SW RI. Otherwise, partial sunshine will help to generate marginal instability this afternoon with CAPEs 1000-1500 J/kg, mainly across the interior. Mid level shortwave approaches Lake Ontario toward evening so best synoptic forcing remains to the west and mid level lapse rates are poor so only expect isolated to widely scattered showers/t-storms this afternoon, mainly central/western MA into N CT. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... As of 300 am... Models indicate a weak shortwave will zip across northern new england overnight. Despite the loss of daytime heating, the southern tail of that piece of energy will be close enough to keep the threat of showers or a thunderstorm going through the first half of the overnight -- especially for areas along and north of the Mass Pike. In addition, the shortwave will help to produce a decent amount of shear, with 0-6km shear progged to be 30-35kts in that area. That suggests the potential for some organization so perhaps we'll see a strong storm during the evening. Otherwise across the eastern half of the region, all guidance suggests a return of the low clouds and even better chances of widespread fog, much of it could be rather dense. Temperatures will only drop off to the mid 60s to low 70s in urban areas, with dewpoints still running high -- so it will be again muggy. Sunday we'll see southwest flow get deeper, with even more moisture pushing into the area. Precipitable water values will be approaching 2" by afternoon. Models are also indicating additional shortwave energy coming through at some point in the day. GFS has a single stronger wave, while the NAM is a bit disorganized with several weaker disturbances. Net result is the same however, that we should see scattered showers and a few t-storms develop. Primary area would be central and western MA and northern CT. Lesser chances across SE MA and the Cape/Islands as low level southwest flow off the water will keep things stable. Don't see indications of strong/organized convection, but perhaps more Florida-like pulse type storms. With the high moisture values, brief downpours would be the primary threat. Temperatures should be a few degrees warmer as 925mb temperatures are in the 21-24C range. Given full sun, we would be talking about surface temperatures pushing 90F. However there should be a good deal of clouds, so I stuck a little bit toward some of the "cooler" guidance. Lots of mid 80s for highs (cooler along the coast) && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... 17/00Z guidance remains in rather good agreement with the overall synoptic pattern through the end of next week. With a dominant ridge across the southern USA, the northern tier remains under the influence of a decent mid level flow. This mid level flow will steer a series of shortwaves in our direction through mid week. While we have high confidence these waves will pass nearby, the timing remains more uncertain. Will continue to favor a consensus approach, with a bias toward typical convective climatology for our region. A cold front will start to approach our region Tuesday, but is unlikely to get enough push to completely cross southern New England until sometime Thursday. This will be the general period of greatest risk for any showers and thunderstorms. High pressure with drier weather expected for next Friday. Until this front crosses our region, it should remain very warm, if not hot, and very humid. Dewpoints should approach 70 degrees, raising the possibility of local downpours where it does rain. With temperatures around 90 degrees early next week, we may need Heat Advisories for a time. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Sunday night/...Moderate confidence. Through 00z... A mix of MVFR/VFR cigs with areas of IFR near the south coast. Cigs lowering along the coast toward 00z with patchy fog developing. Widely scattered showers/t-storms, mainly interior with brief heavy rain and lower vsbys. Tonight... Widespread IFR/LIFR cigs along the coast spreading inland during the night. Areas of fog, especially near the coast. A few showers/t-storms moving into western MA this evening before weakening. Sunday... IFR conditions improving to VFR by late morning, but slower improvement Cape/Islands. Scattered showers/t-storms developing in the afternoon, mainly interior with brief lower conditions. Sunday night... Patchy MVFR/IFR stratus and patchy fog may develop, especially near the coast. But low confidence in areal extent of lower cigs/vsbys. Scattered evening showers/t-storms possible. KBOS Terminal...Moderate confidence in TAF. Expect cigs to drop to IFR tonight with risk of LIFR cigs. Some fog but vsbys should remain AOA 2 miles. KBDL Terminal...Moderate confidence in TAF. A period of IFR cigs expected later tonight. Outlook /Sunday Night through Wednesday/...Moderate confidence. Sunday Night: Mainly VFR, with local MVFR possible. Chance SHRA with isolated TSRA. Patchy BR. Monday through Monday Night: VFR. Slight chance SHRA with isolated TSRA. Tuesday through Wednesday: VFR. Chance SHRA with isolated TSRA. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Sunday/...High confidence. Primary marine concern will be areas of fog. Fog today will be primarily concentrated off the south coast and south of Cape Cod and around the islands. Most should diminish during the mid-day, but some areas will persist. The fog will redevelop Saturday Night, and is expected to stretch even up the east coast of MA. Once again on Sunday, some fog will persist much of the day offshore. Visibilities will be reduced to less than 1 mile in the fog. Winds and seas aren't expected to be much of an issue. Potential for a bump up in wave heights late this weekend and into next week as we may see a short period southerly swell develop due to several weak low pressure systems develop off the North Carolina coast and move out to sea. Outlook /Sunday Night through Wednesday/...Moderate confidence. Sunday Night through Monday: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers. Patchy fog. Monday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers. Tuesday through Tuesday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers with isolated thunderstorms. Wednesday: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers with isolated thunderstorms. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Belk/Nash NEAR TERM...KJC SHORT TERM...Nash LONG TERM...Belk AVIATION...Belk/KJC MARINE...Belk/Nash
Hazardous weather outlook, Aug 17, 4:29 AM EDT, 10 hours before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 429 AM EDT Sat Aug 17 2019 CTZ002>004-MAZ002>024-026-RIZ001>008-180830- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 429 AM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Potential heat wave (3 consecutive days of 90+ temperatures) away from the south coast Sunday through Tuesday. In addition, a few strong thunderstorms are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-180830- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 429 AM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong thunderstorms are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 17, 2:11 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
211 PM EDT Sat Aug 17 2019
RIZ003-006-171900-
Washington RI-Western Kent RI-
211 PM EDT Sat Aug 17 2019
...TORRENTIAL RAINFALL APPROACHING SOUTHWEST RHODE ISLANDS...
At 208 PM EDT, Doppler radar was tracking a strong thunderstorm near
Norwich New London, or 9 miles northeast of Mystic, moving northeast
at 5 mph. This storm was producing very heavy rainfall of up to 1 to
2 inches in an hour. As this storm moves into southwest Rhode
Island, minor urban and poor drainage flooding is expected to
develop.
Motorists should use caution and be prepared for sudden drops in
visibility, and the potential for ponding water that may enable
hydroplaning.
Locations impacted include...
South Kingstown, Westerly, Narragansett, Hopkinton, Charlestown,
Richmond, Exeter, West Greenwich, Voluntown and North Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4133 7190 4132 7187 4133 7184 4135 7183
4141 7184 4142 7180 4162 7179 4167 7173
4138 7145 4137 7146 4135 7154 4136 7156
4130 7187
TIME...MOT...LOC 1808Z 234DEG 6KT 4145 7184
NMBThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:11 PM EDT | Special Weather Statement | BOX | Washington | 49 min |
| Aug 17, 2:43 PM EDT | Flash Flood Warning | BOX | Kent, Washington | 107 min |
Nearby
Severe Thunderstorm Warnings in Rhode Island, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.